Wyoming, 2011

Damaging Wind in Wyoming, June 15, 2011

June 15, 2011 · NWS BYZ · 1 event in 1 county or zone

A shortwave, negatively tilted trough moved across Eastern Wyoming and over the Central High Plains. Strong difluence aloft and large scale lift aided in the development of thunderstorms across the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A shortwave, negatively tilted trough moved across Eastern Wyoming and over the Central High Plains. Strong difluence aloft and large scale lift aided in the development of thunderstorms across the Billings Forecast Area. A moist upslope flow combined with 30-40kt wind shear supported severe thunderstorms that produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 15, 8:20 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 15, 8:20 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
920 PM MDT WED JUN 15 2011

.SHORT TERM...VALID FOR THU AND FRI...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TONIGHT
AS A COLD FRONT MOVES THROUGH. THE MAIN FOCUS WILL CONTINUE TO BE
EAST OF BILLINGS THROUGH THE REST OF THE EVENING. DID RAISE POPS
FURTHER EAST AS WELL. OTHER THAN THAT...NO OTHER CHANGES TO THE
FORECAST FROM THE PREVIOUS UPDATE EARLIER THIS EVENING. SOLUM

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THE EXTENDED PERIOD CONTINUES TO LOOK VERY UNSETTLED WITH
TEMPERATURES BELOW NORMAL. UPPER LOW AND TROUGH THAT WILL BE
AFFECTING THE FORECAST AREA THROUGH THE SHORT TERM WILL CONTINUE
TO REMAIN IN PLACE SATURDAY AND SUNDAY RESULTING IN CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS. MODELS ARE NOT IN THE BEST
AGREEMENT ONCE AGAIN FOR SUNDAY AND MONDAY AS THE GFS IS BACKING
OFF ON PRECIP AMOUNTS...WHEREAS THE ECMWF KEEPS FAIRLY HIGH QPF
AMOUNTS ACROSS ARE CENTRAL AND SOUTHERN ZONES. IN ANY
CASE...BELIEVE HIGH CHANCES FOR PRECIP STILL LOOK GOOD SUNDAY
INTO MONDAY. TROUGH SLOWLY SHIFTS EAST MONDAY NIGHT INTO WEDNESDAY
WITH RIDING BUILDING ACROSS THE PACIFIC NORTHWEST. AS A
RESULT...EXPECT AN UNSETTLED NORTHERLY FLOW ALOFT ACROSS THE
FORECAST AREA WHICH WILL BRING CONTINUED CHANCES FOR SHOWER AND
THUNDERSTORMS ALONG WITH BELOW NORMAL TEMPERATURES. HOOLEY

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE COLD
FRONT THIS EVENING EAST OF KBIL. EXPECT STRONG WINDS AND
LOCALIZED AREAS OF LARGE HAIL AS THE FRONT MOVES THROUGH.
LOCALIZED MVFR CONDITIONS CAN ALSO BE EXPECTED. BEHIND THE
FRONT...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 047/068 046/068 049/075 050/070 049/069 047/068 050/074
    63/T    84/T    22/T    34/T    44/T    33/T    23/T
LVM 042/063 039/065 041/071 044/065 043/065 041/066 044/074
    74/T    64/T    33/T    46/T    64/T    22/T    23/T
HDN 048/071 049/071 050/079 050/074 049/073 047/075 050/079
    63/T    85/T    22/T    34/T    44/T    33/T    23/T
MLS 051/071 050/067 049/076 052/073 052/071 049/069 051/073
    73/T    87/T    22/T    34/T    44/T    34/T    23/T
4BQ 050/072 052/069 051/078 052/074 051/071 048/072 050/076
    32/T    86/T    23/T    34/T    44/T    33/T    24/T
BHK 051/070 051/066 048/075 051/074 051/069 049/070 048/075
    73/T    88/T    22/T    44/T    44/T    44/T    22/T
SHR 046/066 046/067 045/074 047/070 047/068 044/068 047/074
    23/T    83/T    23/T    44/T    46/T    43/T    23/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 15, 2:34 PM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
334 PM MDT WED JUN 15 2011

MTZ028>042-056>058-063>068-WYZ098-099-162145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
334 PM MDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER IN MUSSELSHELL
COUNTY...AS WELL AS ALONG THE TONGUE RIVER NEAR BIRNEY. THE
YELLOWSTONE RIVER WILL RISE TO FLOOD STAGE IN FORSYTH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING ALONG THE MUSSELSHELL RIVER IN MUSSELSHELL COUNTY WILL
CONTINUE THROUGH THURSDAY NIGHT. THE YELLOWSTONE RIVER AT MILES
CITY IS EXPECTED TO REACH FLOOD STAGE ON FRIDAY. FLOODING WILL BE
POSSIBLE ON THE YELLOWSTONE RIVER AT LIVINGSTON BEGINNING ON
THURSDAY AND POSSIBLY CONTINUING INTO NEXT WEEK. THE FLOODING AT
MILES CITY AND FORSYTH ON THE YELLOWSTONE RIVER...AND AT BIRNEY ON
THE TONGUE RIVER...WILL CONTINUE INTO NEXT WEEK.

HEAVY RAINFALL WILL BE POSSIBLE FROM BILLINGS EAST THURSDAY NIGHT
DUE TO SHOWERS AND THUNDERSTORMS. HEAVY RAIN WILL ALSO BE POSSIBLE
OVER THE REGION SUNDAY THROUGH MONDAY DUE TO MORE SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 15, 8:36 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
936 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             22 NNW BUSBY            45.83N 107.11W
06/15/2011  M0.88 INCH       BIG HORN           MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 15, 8:37 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
937 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             22 NNW BUSBY            45.83N 107.11W
06/15/2011  M0.88 INCH       BIG HORN           MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 15, 8:44 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
944 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     BILLINGS                45.79N 108.54W
06/15/2011  M58 MPH          YELLOWSTONE        MT   ASOS

&&

SOLUM
Local storm report, Jun 15, 8:58 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
958 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     11 N BRANDENBERG        45.97N 106.28W
06/15/2011  E70 MPH          ROSEBUD            MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 15, 9:15 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1015 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     3 WNW MILES CITY        46.43N 105.89W
06/15/2011  M63 MPH          CUSTER             MT   ASOS

&&

SOLUM
Local storm report, Jun 15, 9:18 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1018 PM MDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND GST     5 W HATHAWAY            46.27N 106.31W
06/15/2011  M65 MPH          ROSEBUD            MT   DEPT OF HIGHWAYS

            SWEENEY CREEK DOT

&&

JKL

The radar

The Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
June 15, 9:32 PM MST
Where
Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.770, -106.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320368.